Medication... Makes no sence. Please explain.

By dhopfer Latest Reply 2012-04-22 09:39:42 -0500
Started 2012-04-20 10:46:50 -0500

Went to my diabetes doctor Wedesday. She had put me on Januvia in combonation with metformin a while back due to low BG and passin out. She had said then that the januvia would stop my low BG if taken with the metformin. Now she said wednesday that the januvia is what is making my BG drop so she took me off of it. I dont understand this!!! How can it stop the low BG one min and cause them the next? Now I am only takin my metformin and am still have lows only now it is worse when I drop. I had to crawl across the floor last night because my legs would not support me after I droped. It took me over five hours to get my strength and energy back up. How can this be normal? Someone please explain this to me. I tried to quiestion her but got no answears. Do I need to find a diferent doctor? Is she a qauke?? Or am over reacting? Frustrated and confused…AGAIN!!!!

8 replies

GabbyPA 2012-04-20 15:00:16 -0500 Report

If you are having reactions like this, there is need for a sit down with your doctor to find a solution. Metformin is not usually something that drops your levels like that, but without looking at your diet, exercise and other habits as well as your meds, it is hard to say.

If your doctor is not listening to you, then it is time to find someone who will. Being in that kind of a situation is VERY dangerous. Imagine if you cannot get to help if you need it? That is nothing to play with.

Keep a very detailed record of everything you are doing, eating, taking for meds and the times of each thing. Keep that journal so you can show your doctor what is happening so that you can find out things together. Don't leave until you have an answer or until you have a plan of action to find out more information. Take a friend or spouse with you to give you that extra support to confront what the doctor is doing. You have to stand up for yourself.

dhopfer 2012-04-22 09:22:15 -0500 Report

Finaly found out that my doctor is not an endo…cant spell it!! "Diabetes doctor". She is a general practitioner and I guess "thinks" she knows about diabetes. Found an endo… in benton. Calling him tomorrow for an appointment. Tired of playin with it!!!!

jigsaw 2012-04-22 09:39:42 -0500 Report

That's a very good choice!
A good combination is an endocrinologist that specializes in diabetes. Not all specialize in diabetes. If they do, they generally have much more experience with diabetic medications etc.

Lizardfan 2012-04-20 12:19:40 -0500 Report

I have used Metformin for years and like you it will drop me like a rock! Metformin is NOT supposed to do this but we are the proof that indeed it does. I take 2500mg of Metformin along with a weekly injection for my diabetes care. In all the years I have been taking the drug I have always had low episodes for one reason. I either did not match my exercise to the food that I ate and taking the meds on top of that did me in. Now I am more careful of how much I am eating when I exercise longer than usual and I seldom get these types of lows. Sometimes even being careful I still will get an episode but with this extra caution they are easier to correct and not as severe.

I would find out immediately if your doc is an endo, if not please research endo's in your area and then decide whether you want to switch. I go to a Joslin clinic and I have been very happy with my care. If you stay with your doc take a list of questions you have etc. and the most important part take a loved one or trusted friend with you in the room for your next appt. Doc's always pay more attention to you when you bring someone with you! Sort of a watchdog approach.

Have you seen a registered dietician or a certified diabetes educator? If not, your insurance may cover such visits and make that available if you wish. Other than that I don't have any other ideas for you. I hope that you resolve this quickly and get the help you deserve ASAP!

dhopfer 2012-04-20 18:06:09 -0500 Report

Hi, Yes I have seen a registered dietician and a diabetes educator and they said I was eating they way I am supposed to. I have kept a long since I was diagnosed of BG lows highs, before meals, two hours after meals, when I get up, when I go to bed. I am doing research now to find out if she is an endo, if shes not I am switching. My life and health is to important to mess with some doc that "thinks" she knows all about diabetes.

ShellyLargent 2012-04-20 11:47:19 -0500 Report

Is she an endocrinologist or just your general practioner? If she's not an endo, find one and have your diabetes care taken over by him/her. Years ago, I was only using my family doctor to manage my diabetes. He put me on a set amount of insulin. When I would drop too low, he told me that I wasn't eating to match my insulin intake… Eat more carbs. I did and ended up gaining about 50 lbs. He then told me to lose weight… What?!?! I finally had him transfer my care to a endocrinologist and was taught how to count carbs and put on a sliding scale based on my meals. Much better.

dhopfer 2012-04-20 12:05:07 -0500 Report

Thank you ShellyLargent, I asume she is an endo. I went to this office to see a different doctor just for general practice. They found out I have diabetes and said my doctor is the diabetic guru. I am not sure what she is. I think it is in my best interst to find a different doc or an endo in general if she aint one. I gotta say, this is …!!!!!!

jayabee52 2012-04-20 12:11:22 -0500 Report

If it is an ENDO to which they send you, make sure that this endo specializes in Diabetes. There are endos who specialize in other organs than the pancreas in the "endocrine system" In CA I had an endo who specialzed in thyroid. I don't think I'd have wanted her for my diabetes, however.